Alert archive / New Hampshire / Tornado Warnings in 2004
Tornado Warning 2, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Aug 29, 2004, 1:37 PM EDT for Merrimack County, New Hampshire. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 1:37 PM EDT (17:37 UTC)
- Expired
- Aug 29, 2004, 2:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Merrimack County, NH
The radar
The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KGYX 291737 TORGYX NHC013-291800- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAY ME 137 PM EDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE THIS INCLUDES THE CITIES OF....CONCORD * UNTIL 200 PM EDT * AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES NORTH OF CONCORD...MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LOUDON AT 145 PM THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPORT A TORNADO OR WIND DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR NORTHERN NEW HAMPSHIRE. LAT...LON 4329 7166 4313 7155 4326 7127 4336 7140 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 29, 12:25 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 29, 12:25 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 1225 PM EDT SUN AUG 29 2004 .UPDATE... QUICK UPDATE TO CUT BACK ON THE MENTION OF SEVERE WEATHER. LOOKS LIKE THE EASTERN AND NORTHEAST ZONES ARE TOO STABLE FOR SEVERE WEATHER AT THIS POINT. ALOS MENTION FOG ALONG THE COAST...AS THE VISIBLE SATELLITE IMAGE SHOULD THE GULF MAINE FILLING WITH FOG. NO OTHER CHANGES AT THIS TIME. .PREVIOUS UPDATE... THE ZONE FORECASTS WILL BE UPDATED THIS MORNING ADJUST WINDS... TEMPERATURES...CLOUDS AND REFINE THE SEVERE WEATHER THREAT FOR THE REST OF TODAY. CURRENTLY...THE BACKDOOR FRONT HAS MADE IT ALL THE WAY TO THE SOUTHERN NEW HAMPSHIRE COAST...EXTENDING BACK THROUGH MERRIMACK AND SOUTHERN GRAFTON COUNTIES. THE 12Z SURFACE ANALYSIS SHOWS A SMALL HIGH CENTERED OVER EASTERN MAINE. NORTH OF THE FRONT...WINDS ARE FROM THE NORTHEAST...AND DEW POINTS HAVE DROPPED. SOUTH OF THE FRONT...THE AIRMASS HAS NOT CHANGED MUCH. OVERRUNNING CLOUDINESS IN THE MID LEVELS IS DEVELOPING NORTH OF THE FRONT...AND THE FRONTAL PASSAGE IS CLEARING OUT THE REMAINING LOW LEVEL FOG. LITTLE IS LEFT ON THE RADAR AT THIS TIME...AND IT APPEARS MOST OF THIS IS OVERRUNNING. FOR THE REST OF TODAY...THE POSITION OF THE SURFACE FRONT IS GOING TO BE THE KEY TO THE FORECAST. IT APPEARS AS THOUGH THE FRONT SHOULD SLOW IN THE NEXT HOUR OR TWO...AS THE PRESSURE RISES BEHIND THE FRONT ARE SLOWING. SINCE THE FRONT IS SO FAR SOUTH...IT WILL PROBABLY TAKE THE BETTER PART OF THE DAY TO LIFT BACK INTO THE CENTRAL ZONES. THE FRONT WILL ACT AS A FOCUS FOR DEVELOPMENT TODAY. SOUTH OF THE FRONT...MAINLY ACROSS SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS YORK AND CUMBERLAND COUNTIES IN MAINE...SHOULD SEE THE BEST INSTABILITY. THIS AREA SHOULD SEE THE BEST CHANCE OF SEVERE WEATHER...SINCE THIS AREA SHOULD ALSO SEE THE MOST HEATING. MODERATE INSTABILITY...AS WELL AS A FOCUS AND SOME TURNING OF THE WINDS IN THE LOW LEVELS SHOULD ALLOW LINES OR LINE SEGMENTS TO FORM/ THE AIRMASS IS STILL WARM...EVEN ABOVE THE INVERSION...SO WIND DAMAGE WOULD BE THE PRIMARY THREAT. HAIL IS POSSIBLE...BUT IT MAY TAKE A SUPERCELL FOR LARGE HAIL. FURTHER NORTH AND EAST...THE SEVERE THREAT IS NOT AS PRONOUNCED AS IT IS ACROSS THE AFOREMENTIONED AREA. HOWEVER...SINCE THE INVERSION IS ONLY 500-1000 METERS DEEP (ACCORDING TO ETL PROFILERS AT BAR HARBOR AND APPLEDORE ISLAND)... THERE IS STILL SOME POTENTIAL. THE MENTION WILL BE KEPT HERE AS WELL. OVERRUNNING CLOUDS CONTINUE TO DEVELOP AHEAD OF THE FRONT...AND THIS SHOULD MAINTAIN MOSTLY CLOUDY SKIES NORTH OF THE FRONT. FOR THIS REASON...HIGH TEMPERATURES WERE NUDGED DOWN A BIT. FURTHER SOUTH...THE ONSHORE COMPONENT TO THE WIND SHOULD KEEP TEMPERATURES COOLER ALONG THE COAST...AND TEMPERATURES WILL BE BUMPED DOWN HERE AS WELL. ACROSS SOUTHERN NEW HAMPSHIRE...WHERE THE CHANGE IN AIRMASS SHOULD BE FELT LEAST...LITTLE CHANGE TO THE FORECAST HIGHS WILL BE MADE. FINALLY...WINDS DIRECTIONS WILL BE CHANGED A BIT TO ACCOUNT FOR THE FRONTAL PASSAGE. AN UPDATED STATEMENT ON THE POTENTIAL FOR SEVERE WEATHER WILL BE ISSUED LATER THIS MORNING. WHILE THE ENTIRE AREA WILL BE INCLUDED... SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS SOUTHWEST MAINE... WILL BE HIGHLIGHTED FOR THE BEST THREAT. && .MARINE... WINDS ARE NE 15 TO 20 KT AT THIS TIME. THIS SHOULD CONTINUE FOR THE NEXT HOUR OR TWO...BEFORE SWINGING AROUND AND TO THE SOUTHEAST AND EVENTUALLY SOUTH DURING THE AFTERNOON. && .PREVIOUS DISCUSSION... SHORT TERM (TODAY THROUGH TONIGHT)... DRIER AIR (DEWPS IN THE LOWER 60S VICE NEAR 70) MOVING S ACROSS FORECAST AREA AT THIS TIME. WHERE BOUNDARY SETS UP WILL PROVIDE FOCUS FOR TODAYS CONVECTION. LOOKS LIKE PRECIP IS FORMING ALONG THIS LINE PER CURRENT RADAR. DONT EXPECT THIS BOUNDARY TO PUSH MUCH FURTHER SOUTH THAN OUR SOUTHERNMOST FORECAST AREA SO THERELL PROBABLY BE A SHARP POP GRADIENT ALONG OUR SOUTHERN FORECAST AREA. ALSO NOTE THAT ALL MODELS NOW GIVING US 1/4 INCH QPF NOW THRU MID TO LATE DAY. SPC HAS US IN SLIGHT RISK FOR TODAY SO WILL ISSUE SPS TO ADDRESS IT AS WELL AS ADD MENTION OF GUSTY WIND/HAIL TO ZONES. WILL ALSO UP TODAYS MAX TEMPS ABOUT 5 DEGREES OR SO SOUTHERN FORECAST AREA BASED ON CURRENT TEMPS (MID 70S SRN NH). LONG TERM (MONDAY THROUGH SATURDAY)...AGAIN...NO SIGNIFICANT CHANGES TO THE LONG TERM OUTLOOK. LOADED HPC QPF GRIDS FOR THE MON/TUE TIME FRAME. UPPED THE GRIDS FOR THE MON NIGHT PERIOD WHEN BEST SHOT OF +RA PSBL FOR OUR FA AS REMAINS OF TROPICAL MOISTR HEAD NNE. THIS COULD BE A SOAKER IF EVERYTHING COMES TOGETHOR. LOW CLOUDS HANG TOUGH SOUTHERN ZONES TUE...THEN DRIER AIR FINALLY MOVES INTO FORECAST AREA WITH LOWERING DEW POINTS. AVIATION...MVFR EARLY AM DUE TO FOG AND IN ANY PRECIP. MARINE...NO FLAGS SHORT TERM. SOUTHERLY FLOW MON NIGHT THROUGH TUE NIGHT MAY INCREASE SEAS INTO THE 3 TO 5 FT RANGE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HAYES
Hazardous weather outlook, Aug 29, 5:21 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 521 AM EDT SUN AUG 29 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 521 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT TODAY. THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN PLACE. EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE DAY. ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...TROPICAL MOISTURE WILL BE IN PLACE MONDAY. SCATTERED SHOWERS WILL CONTINUE AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 29, 10:32 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1032 AM EDT SUN AUG 29 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-300100- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 1032 AM EDT SUN AUG 29 2004 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON AND EARLY EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS DETERMINED THAT THERE IS A CHANCE OF SEVERE WEATHER ACROSS WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON AND EARLY THIS EVENING. LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS A WARM FRONT LIFTS SLOWLY NORTH ACROSS THE REGION. A FEW OF THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND LARGE HAIL. WHILE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING...SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS SOUTHWEST MAINE...STAND THE BEST CHANCE OF SEEING SEVERE WEATHER. THIS AREA WILL ALSO SEE THE MOST IN THE WAY OF SUNSHINE THIS AFTERNOON. IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER. LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR FURTHER UPDATES ON THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:11 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack | 49 min |
| Aug 29, 1:53 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 67 min |
| Aug 29, 7:20 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 40 min |
Nearby
Tornado Warnings in New Hampshire, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.